Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 523, NWS Jackson, MS

July 11, 2003Clarke County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 11, 2003, 3:30 PM CDT for Clarke County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2003, 3:30 PM CDT (20:30 UTC)
Expired
Jul 11, 2003, 4:15 PM CDT
In force
45 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Clarke County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
636 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:50 PM CDT, 40 minutes earlier.

Area forecast discussion, Jul 11, 2:50 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
250 PM CDT FRI JUL 11 2003

FORECAST CHALLENGES THIS PACKAGE...TEMPS TONIGHT AND SATURDAY...RAIN
CHANCES LATE SATURDAY THROUGH SUNDAY.

CURRENTLY...SEVERAL RA/TSRA DEVELOPING ALONG SFC WIND SHIFT/BOUNDARY
ACROSS THE SOUTHEAST HALF OF THE CWA.  THE CONVECTION LINES UP WELL
WITH THE MID-LEVEL DRYING OBSERVED ON WATER VAPOR IMAGERY.  THESE
STORMS WILL CONTINUE TO PUSH EAST/SOUTHEAST FOR THE REST OF THE
AFTERNOON...ENDING DURING THE EVENING.  DRYING BEHIND THIS BOUNDARY
LAGGING IN FAR NORTHERN MS.  WILL SEE SFC DEWPOINTS DROP A LITTLE
ACROSS NORTHERN ZONES...HOWEVER THIS WILL BE TEMPORARY.

SATURDAY...A CALM START TO THE DAY AS PREDOMINATELY CLEAR SKIES
EXPECTED.  RIDGE WEST TROUGH EAST UPPER LEVEL PATTERN PLACES THE
REGION IN NW FLOW.  BY AFTERNOON...TEMPS WILL REACH THE 90-95 RANGE
CWA WIDE...TEMPS HIGHEST IN THE WEST...WITH SCT RA/TSRA EXPECTED TO
FIRE IN FAR SOUTHERN ZONES NEAR THE LINGERING BOUNDARY. TO THE
NORTH...A SHORTWAVE WILL DROP TO THE EAST/SOUTHEAST IN THE NW FLOW
ALOFT AND INCREASE RA/TSRA CHANCES BY THE EVENING.  ANTICIPATE AN
ORGANIZED LINE OF RA/TSRA TO DEVELOP TO OUR NORTH AND MOVE
EAST/SOUTHEAST INTO OUR NORTHERN/CENTRAL ZONES. WITH LAPSE RATES
NEAR 6.5 C/KM...SBCAPE GREATER THAN 3000 J/KG AND LIS IN THE -4 TO
-7 RANGE...COULD SEE EMBEDDED SEVERE STORMS.  HAIL AND HEAVY RAIN
WILL BE THE PRIMARY RISKS.  HWO HANDLES THIS WELL.

SUNDAY...SFC BOUNDARY LEFT OVER FROM THE SHORTWAVE ENERGY WILL
LINGER OVER THE CWFA ON SUNDAY.  ANTICIPATE RA/TSRA TO DEVELOP ALONG
THE BOUNDARY IN THE HEAT OF THE AFTERNOON AND RAISED POPS IN THIS
PERIOD A BIT.  EXPECT THE CONVECTION TO MOVE OUT THE REGION SUNDAY
EVENING/NIGHT.

TEMP WISE IN THE SHORT TERM...FOLLOWED MAV CLOSELY.

MONDAY AND THE EXTENDED...NOT MANY CHANGES MADE TO THE GOING
FORECAST.  AS WAS THE CASE YESTERDAY...THE FORECAST ASSUMES THAT
CLAUDETTE WILL BEHAVE AS CURRENTLY FORECAST.  MED RANGE MODELS AND
ENSEMBLES IN GENERAL AGREEMENT THROUGH THE PERIOD...MAINTAINING AN
UPPER RIDGE IN THE WEST AND A TROUGH IN THE EAST.  KEPT AFTERNOON
AND EVENING RA/TSRA WORDING AS AMPLE MOISTURE AND INSTABILITY WILL
BE AVAILABLE TO PROMOTE DIURNAL CONVECTION... ESPECIALLY IN CENTRAL
AND SOUTHERN ZONES.  LIKE YESTERDAY...THE MODELS TRY TO NUDGE THE
RIDGE FURTHER EAST INTO THE REGION BY THURSDAY.  THIS WOULD IMPLY
THE POTENTIAL TO PUSH TEMPS INTO THE MID 90S NEARLY AREA WIDE...
ESPECIALLY WESTERN ZONES.

TEMP WISE...KEPT HIGHS BETWEEN THE 90-94 RANGE AND LOWS IN THE 70-75
RANGE...NOT TOO FAR FROM CLIMO/MEXMOS.  WITH SFC DEWPOINTS IN THE
70-75 RANGE ON A REGULAR BASIS THIS WEEK...WILL NEED TO MONITOR THE
HEAT INDICES AS THEY COULD EXCEED 105 DURING THE AFTERNOON HOURS.

PRELIM NUMBERS...
JAN  70/92/71/90/71 12342
MEI  70/92/70/90/71 12342

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

GAGAN
Hazardous weather outlook, Jul 11, 11:22 AM CDT, 4 hours 8 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
121622-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1122 AM CDT FRI JUL 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY ACROSS PARTS OF EAST
CENTRAL LOUISIANA AND CENTRAL AND SOUTHERN MISSISSIPPI AS A WEAK
UPPER LEVEL DISTURBANCE MOVES OVER THE REGION. THIS DISTURBANCE
WILL COMBINE WITH MODERATE TO STRONG INSTABILITY TO SUPPORT
STRONG AND POSSIBLY A FEW SEVERE THUNDERSTORMS THIS AFTERNOON.
THE HIGHEST COVERAGE OF THUNDERSTORMS WILL OCCUR ALONG AND
SOUTHEAST OF THE NATCHEZ TRACE FROM NATCHEZ TO JACKSON AND SOUTH
OF I-20 FROM JACKSON TO MERIDIAN. ANY ISOLATED SEVERE STORMS WILL
OCCUR SOUTHEAST OF A BROOKHAVEN TO MAGEE TO MERIDIAN LINE. THE
MAIN CONCERN WITH ANY SEVERE THUNDERSTORMS WILL BE FREQUENT
LIGHTNING AND WIND GUSTS TO 60 MPH.

...FLOODING...
GIVEN AN ABUNDANCE OF LOW LEVEL MOISTURE AND SLOW MOVEMENT OF THE
THUNDERSTORMS...HEAVY RAINFALL WILL BE ANOTHER CONCERN THIS
AFTERNOON. AS A RESULT...PONDING ON AREA ROADS IS LIKELY TO OCCUR
WITH THE PASSAGE OF SOME OF THE STRONGER SHOWERS AND
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

...DAYS TWO AND THREE...SATURDAY AND SUNDAY...
SCATTERED STRONG THUNDERSTORMS ARE EXPECTED ON BOTH SATURDAY AND
SUNDAY AFTERNOON AS A WEAKENING COLD FRONT APPROACHES FROM THE
NORTHWEST. AREAS AFFECTED WILL BE MOSTLY NORTH OF INTERSTATE 20.
A FEW OF THE STRONGER THUNDERSTORMS COULD BECOME
SEVERE...PRODUCING WIND GUSTS TO 60 MPH AND PENNY SIZED HAIL.

AN APPROACHING SECONDARY COLD FRONT WILL BEGIN TO MOVE INTO THE
AREA SATURDAY AND DRIFT SOUTHWARD THROUGH SUNDAY. ATMOSPHERIC
INSTABILITY AHEAD OF THE FRONT...WITH A MODERATE AMOUNT OF MIDDLE
LEVEL SHEAR WILL ACT IN CONCERT WITH DRYING IN THE MID LEVELS AND
ABUNDANT LOW LEVEL MOISTURE TO CREATE SCATTERED STRONG
THUNDERSTORMS...MAINLY NORTH OF INTERSTATE 20. THOUGH THE
CONVECTIVE ACTIVITY WILL BE ORGANIZED AND STRONG...ONLY A FEW OF
THE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE.

...DAYS FOUR THROUGH SEVEN...MONDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH THIS AFTERNOON.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 2:37 PM CDTSevere Thunderstorm WarningJANCovington28 min
Jul 11, 2:37 PM CDTSevere Thunderstorm WarningJANJasper43 min
Jul 11, 2:42 PM CDTSevere Thunderstorm WarningJANJones28 min
Jul 11, 5:07 PM CDTSevere Thunderstorm WarningJANFranklin58 min
Jul 11, 5:25 PM CDTSevere Thunderstorm WarningJANCopiah60 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.